Affordable Access

Publisher Website

Heparin-induced skin lesions

Authors
Journal
The Lancet
0140-6736
Publisher
Elsevier
Publication Date
Volume
380
Issue
9856
Identifiers
DOI: 10.1016/s0140-6736(12)60409-7
Keywords
  • Review And Opinion
  • Review
Disciplines
  • Biology
  • Medicine

Abstract

Summary Heparins are widely used for prophylaxis and treatment of thromboembolic diseases. Besides bleeding complications, heparin-induced skin lesions are the most frequent unwanted adverse effects of subcutaneous heparin treatment. Evidence suggests that these lesions are more common than previously thought. Lesions are most frequently due to either allergic reactions or to possibly life-threatening heparin-induced thrombocytopenia. Early recognition and adequate treatment are highly important, because although both complications initially show a similar clinical picture, their treatment should be fundamentally different. Furthermore, risk factors associated with the patient, drug, and treatment regimen have been identified. We review the clinical range of heparin-induced skin lesions, emphasise evidence and controversies in epidemiology, diagnosis, and differential diagnosis, and discuss the management of patients with these skin lesions.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Heparin-induced skin lesions.

on Australian and New Zealand jou... February 1998

Heparin-induced skin lesions.

on British Journal of Haematology February 1996

Heparin-induced skin lesions.

on The Lancet Nov 24, 2012

Incidence and causes of heparin-induced skin lesio...

on CMAJ : Canadian Medical Associ... Oct 13, 2009
More articles like this..